Reduction of 1mg

Hello all, I am needing your excellent advice once again, GCA/PMR 2013 restarted steroids December 2014....been unwell with unrelated virus problems but on mend at last. I have been on 9mg Pred for a month and was told to reduce by 1mg till December when I see consultant..

Well today is the day reduced to 8mg thumbs, wrists and arms aching and uncomfortable not extreme pain like previous, would this just be due to withdrawal or would it be flare up or do I go back to 9mg a little confused .....these things always happen near weekend when I can't get hold of specialist nurse...not really sure what to do....

many thanks in advance


30 Replies

  • Hi Suszannah,

    Most likely withdrawal symptoms, if so, they should go within four or five days. Stay at 8mg for week to see if things improve, if not, then you may have to increase.

    Would suggest you decrease by 0,5mg a time. Once you get below 10mg, a full 1mg drop may be too much for you, it is for lots of people.

    Also suggest you try a slow reduction plan, rather than an "overnight" drop - much kinder to your body. And in the great scheme of things, doesn't take much longer to achieve your aim, which is to get to lowest dose that keeps inflammation under control.

  • Thank you DorsetLady I never really had withdrawal pains before so wasn't sure if it was, I only knew about them from reading other posts on here, arms feel very heavy not painful as such more uncomfortable ...will take your advice and see where it goes, if it should get much worse shall I up it to 8.5 or 9mg a hell of a job to cut a 1mg tablet though lol

  • Hi again. No problem to get a pill cutter, most chemists/pharmacies carry a choice for only a couple of £/$s (not sure where you live).

  • Thank you will take a look tomorrow :) I'm in South Wales about 20 minutes from Cardiff

  • Ok wasn't sure if you're from across the pond! Don't know if I should be talking to you after last Saturday though! But there are things more important than rugby, even in Wales. Take care

  • Lol although I am Welsh I don't do sport, can't sing and the only sheep I like is with mint sauce ;)

  • Nice one! And you've got a sense of humour, my kind of gal!

  • ;)

  • And slow reduction plan is here:

    I can save you cutting the pills - but doing it with 1/2mg is even better.

    This is actually the stage where you need to go slowly to allow your adrenal glands the chance to get going again so be very aware of how you feel. You are not aiming for zero - you are looking for the lowest dose that manages the symptoms so that must also be borne in mind.

    If it is withdrawal it should improve over the next week or two, if the PMR symptoms are no longer being controlled then it will get worse over the same sort of time. Don't let it get away as then you risk having to go well back up the dose to get it under control again.

  • Thank you PMRpro yes I agree 1/2 would be better as I got down to zero early December last year and was back on 20mg by January when the PMR was diagnosed already had the GCA in 2013.....I'm going on holiday next week so really can't afford to be ill then :(

  • That is absolutely typical of the PMR having been quiescent in the lower doses of a speedy pred reduction - and frankly I'm not entirely surprised. To get a GCA patient off pred altogether in well under 2 years is VERY fast.

  • Suszannah, with the returning symptoms on reducing from 9 to 8mg and a holiday looming, I wouldn't hesitate to return to 9mg, remaining on that dose until you return before trying to reduce again....but just by half a mg to 8.5 next time around. Not much problem cutting pills in half with a pill cutter - if the halves are uneven, the dose will even out over the two days that you take each portion, if you see what I mean.

    "20 mins from Cardiff" - not Rhoose by any chance? I may be there for the day on Monday!

  • Hi Celtic thank you for the advice, I will go back up to 9mg tomorrow, and drop on my return a few more weeks at 9mg won't make a lot of time difference, will pick a pill cutter up tomorrow ready :)

    No, not Rhoose near Llantrisant that's not far away either, will be near Rhoose Thursday at Cardiff Airport ( formally called Rhoose Airport) :)

  • Pack plenty of spare Pred (in both hand and hold luggage), and have a lovely, pain-free, holiday!

  • Thank you....will certainly try :)

  • Started back on 9mg today, sitting here thinking, I wonder if this is relevant ....had a virus about 7 weeks ago, ended up with chest infection, ear infection etc I was on 10mg then my crp was 15 and still is, my esr was 35 and is now down to 28 but I was told to drop by 1mg pred per month till appointment in December.....I have OA in my spine and said sacroiliac joints which didn't really bother me too much ....but since I dropped from 10mg I have low constant backache ...was the 10mg keeping that at bay? your thoughts please kind people. ..wonder if I should really be on 10mg???

    many thanks


  • Hi Suszannah & Whisper. Rather than cutting pills try this method. As you know pills are available in 5mg, 2.5mg and 1mg. So:

    A 9mg dose is made up of a 5mg + 4 x 1mg pills

    A 8.5mg .. is made up of a 5mg + 2.5mg + 1mg

    A 8mg .. is made up of a 5mg + 3 x 1mg

    A 7.5mg .. is made up of a 5mg + 2.5mg

    and so on.

    Yes you do have to pop a few more pills, but no cutting.

  • In the UK the white tablets come in 5 and 1mg. The 2.5mg pills are enteric coated and don't release in the same time as the white ones so for some people it doesn't work as well. The white ones take effect after a couple of hours, enteric coated take up to 7 hours to work.

    You also have the problem of persuading UK GPs to prescribe the enteric coated variety which they are discouraged from doing as they are believed to be far more expensive. They are slightly more expensive but not a lot.

  • Yes - just coming back to say DON'T REDUCE IF YOU ARE GOING ON HOLIDAY!!!!! And don't be scared to add a bit more while away if you feel any niggles. You can go straight back to where you were if you are only there for a week or so.

  • I am at 8.5 now and use the 5mg cut in half added to a 5mg and a 1 mg. Definitely easier to cut the bigger pill. It also has a line down the middle for you!

  • Thank you :) I'm just in a quandary now at to how much I should be taking, been on 9mg for a month, 8mg for 1 day, back to 9mg today and wonder if I should really be on 10mg till my blood improves :(

  • Its more about how you feel. If you are better after a few days at 9 then stay there and bloods will improve.

  • Rats - wanted to edit the other post but it won't play.

    Also NEVER reduce if you aren't well - wait until the infection is gone. The ESR could have been up because of the infection while CRP commonly also goes up with a chest infection - can be by a lot.

  • Thank you, not sure what to do now ; ( back up to 9mg aching all over hands, back and legs, I really don't think I should have dropped to 9mg last month, thinking about it today these aches have been with me last few weeks since i dropped from 10mg but more so today ...can't get hold of rheummy till Monday. ...

    Stay at 9mg or go back up to 10mg????? So gutted thought I was doing well

  • You are doing well - if it were me I'd be back at 10mg. The paper from the Bristol rheumatology group keeps patients at 10mg for a year before reducing any further and find that their reduction plan reduces the rate of flares from the 3 in 5 found with most reductions to 1 in 5 with theirs.

    We developed our own reductions - much slower but it seems to work for very many patients, allowing them to reduce further than they have managed before and with fewer problems. It isn't really slower - because patients so rarely have a flare that requires them to go back to a higher dose and start over again.

  • Think I will take your advice and go back to 10mg....feel so sad like I am going back a step again, this time last year I was on 3mg :(

  • If I go back to 10mg can I take the 1mg extra tonight or do I have to wait for my next dose tomorrow? confused with all this up and down lol

  • No reason why not.

  • Thank you..done :)

  • Update....thank you all for your input, spoke with specialist nurse today and told her I was advised on here to go up to 10mg and she said it was excellent advice:) she has told me to take 15mg for the next 3 days then then go back to 10mg and if not feeling any better to alternate days for a week of 10mg and 15mg so hopefully I can get back as near as possible to the old me :)

You may also like...